Texas, 2008Hail in Texas, April 9, 2008
April 9, 2008 · NWS LUB · 4 events in 4 counties and zones
Scattered thunderstorms developed as warm and moist air moved north over the South Plains of west Texas in advance of a strong upper air storm system during the morning hours of the 9th. Some of these thunderstorms became strong enough to produce large hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed as warm and moist air moved north over the South Plains of west Texas in advance of a strong upper air storm system during the morning hours of the 9th. Some of these thunderstorms became strong enough to produce large hail up to the size of golfballs. The largest hail stones caused minor roof damage to at least one home in Swearingen (Cottle County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 3:10 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 9, 3:10 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
410 AM CDT WED APR 9 2008
.SHORT TERM...
UPPER LEVEL TROUGH OVER THE WRN CONUS WITH JET STREAK DIGGING SWD
ON THE WRN SIDE OF THE TROUGH. WV IMAGERY ALSO SHOWS ONE JET STREAK
EXITING THE SRN PLAINS TOWARD THE MS VALLEY WITH SOME JET ENERGY
MOVING ACROSS NRN MEXICO. TOWARD THE SFC...A COLD FRONT HAS STALLED
ACROSS THE CONCHO VALLEY EWD INTO N TX. GOOD UPSLOPE MOISTURE
ADVECTION IS RESULTING IN IFR/MVFR STRATUS ACROSS THE PANHANDLE
WHILE FURTHER SOUTH TOWARD THE FRONT CEILINGS ARE HIGHER IN AN AREA
WHERE A DEVELOPING LLJ IS RESULTING IN STRONG ISENTROPIC LIFT IN
ROUGHLY THE 850-700MB LAYER. IT IS THIS ISENTROPIC LIFT THAT THE
MODELS ARE KEYING ON IN BREAKING OUT SHOWER/THUNDER THIS MORNING
ACROSS MAINLY THE ERN HALF OF THE FCST AREA. MODEL AND FCST POPS IN
THE HIGH CHC/LIKELY CATEGORIES STILL LOOK REASONABLE...ALTHOUGH ATTM
LIFT IS BEING CONVERTED INTO CLOUD COVER. ONSET OF PRECIP GENERATION
IS LIKELY WITHIN A FEW HOURS. 0-3KM SHEAR IS PRETTY IMPRESSIVE BUT
INSTABILITY WILL BE MODEST AND ELEVATED. SEVERE THREAT APPEARS
MINIMAL ATTM.
AFTN FCST IS TRICKY. MODELS PROG THE ISENTROPIC LIFT TO SHIFT NEWD
INTO OKLA BY 18Z WHILE SFC TROUGH/DRYLINE MOVES EWD ACROSS ERN NM
TOWARD THE TX STATELINE THEN EWD INTO THE WRN ZONES THROUGH LATE
AFTERNOON. SERN ZONES WILL LIKELY BREAK OUT SOME AS THE
AFOREMENTIONED COLD FRONT SHOULD SOON BEGIN MOVING NWD AS A WARM
FRONT AND MOVE INTO THE SERN ZONES THIS AFTN. WARM FRONT MAY NOT
MAKE IT INTO THE NERN ZONES LEAVING IT DIFFICULT TO BREAK OUT OF LOW
CLOUD COVER. SCENARIO SHOULD SET UP A DECENT TEMPERATURE GRADIENT
ACROSS THE AREA. WITH THE ISENTROPIC LIFT SHIFTING NEWD AND
MID/UPPER LEVEL DRYING PROGGED TO OCCUR THUNDER CHANCES THIS AFTN
MAY BE LIMITED TO POTENTIAL NEAR/NORTH OF THE WARM FRONT AND
POSSIBLY IN THE WARM SECTOR...ALTHOUGH THAT AREA MAY REMAIN CAPPED
THROUGH INTO THE EVENING.
BY MID EVENING SHOULD SEE THE UPPER TROUGH APPROACHING THE AREA WITH
INCREASING LIFT AND MOISTURE ALOFT COMBINING WITH LOW LEVEL MOISTURE
FOR CONVECTIVE INITIATION EAST OF THE SFC TROUGH/DRYLINE WHICH IS
EXPECTED TO BE NEAR OR JUST WEST OF THE I-27 CORRIDOR AT THAT TIME.
CONVECTION COULD COALESCE INTO A MCS BEFORE IT EXITS THE AREA LATE
TONIGHT AND HIGH CHANCE/LIKELY POPS CONTINUE TO BE JUSTIFIED FOR THE
ERN HALF OF THE FCST AREA. THERE WILL BE A WINDOW FOR SEVERE
POTENTIAL...MAINLY HAIL/WIND...WITH WRF-NAM SUGGESTING MAX CAPES UP
TO 2500 J/KG ACROSS THE SERN ZONES...ALTHOUGH A BIT ELEVATED. WIND
PROFILES WILL INITIALLY BE SOMEWHAT FAVORABLE FOR ROTATING STORMS
BEFORE VEERING WINDS BEGIN TO DIMINISH POTENTIAL.
.LONG TERM...
VIGOROUS UPPER LEVEL TROUGH WILL TRANSLATE ACRS THE SRN PLAINS
THURSDAY WITH A VERY TIGHT GRADIENT MOVG THROUGH CENTRAL AND SRN
WEST TEXAS. AFTER EARLY MORN CONVECTION OVER THE EASTERN
ZONES...PRONOUNCED DRY SLOT WILL PUNCH INTO THE CWFA WITH
DEWPOINTS CRATERING THROUGHOUT THE MORNING. STRONG MIXING WILL
COMMENCE BY 15Z AS H70 JET STREAK NR 55 KTS ROUNDS BASE OF TROUGH.
THIS WILL RESULT IN A BLUSTERY AND DUSTY APRIL DAY AS WESTERLY SFC
WINDS WILL LIKELY MAX OUT INTO THE 30-35 MPH RANGE DURG THE LATE
MORNING THRU MID AFTERNOON...WITH GUSTS OF 50-55 MPH. THIS
SAID...WIND ADVISORY WILL ALMOST CERTAINLY BE ISSUED LATER TODAY
WITH THE AFTN PACKAGE. DID OPT TO GO AHEAD AND ISSUE A FIRE
WEATHER WATCH FOR THE SRN HALF OF THE CWFA WITH RELATIVE HUMIDITIES
DROPPING TO 10-15 PERCENT. FARTHER NORTH...RH VALUES MAY ACTUALLY
RISE SOME DURG THE AFTN WITH MODERATE LWR-MID LEVEL WRAP-AROUND
MOISTURE IN WAKE OF UPR LOW SKIRTING EAST THRU KANSAS.
FOR FRIDAY INTO SATURDAY...COOL SURFACE HIGH PRESSURE WILL SETTLE
INTO THE AREA IN WAKE OF TROUGH. THIS WILL LEAD TO TEMPS SVRL DEGS
BELOW NORMAL...WITH LOW TEMPS NEARING THE FREEZING MARK OVER THE
FAR SW TX PANHANDLE BOTH THURS AND FRI NIGHTS. A GRADUAL WARM-UP
WILL THEN OCCUR THROUGH EARLY NEXT WEEK AS UPPER RIDGE BUILDS INTO
THE CENTRAL AND SOUTHERN PLAINS.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SRN HALF
OF THE CWFA LATE THURS MORNING THRU THE AFTN HOURS AS VERY DRY AIR
AND WINDY CONDITIONS DEVELOP. RED FLAG CONDITIONS ARE NEARLY A
GUARANTEE IN THIS REGION WITH STRONG WEST WINDS IN EXCESS OF 30
MPH AND RH VALUES DROPPING TO 10-15 PERCENT. OVER THE NORTHERN
HALF OF THE CWFA...RED FLAG CONDITIONS ARE SLIGHTLY MORE UNCERTAIN
DUE TO SLIGHTLY COOLER TEMPERATURES AND A BIT HIGHER RH VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 68 40 63 33 62 / 30 20 10 10 10
TULIA 64 42 65 36 65 / 40 40 10 10 10
PLAINVIEW 68 44 66 36 65 / 40 50 10 10 10
LEVELLAND 73 47 68 35 68 / 30 20 10 10 0
LUBBOCK 72 49 69 38 68 / 40 40 10 10 10
DENVER CITY 79 47 72 36 70 / 20 20 10 10 0
BROWNFIELD 75 48 71 37 69 / 30 20 10 10 0
CHILDRESS 63 51 72 43 68 / 60 60 10 10 10
SPUR 68 51 71 40 69 / 50 60 10 10 10
ASPERMONT 73 55 76 42 72 / 60 60 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: TXZ033>044.
&&
07/21
Hazardous weather outlook, Apr 9, 4:43 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
543 AM CDT WED APR 9 2008
TXZ021>044-101045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
543 AM CDT WED APR 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF THUNDERSTORMS THIS EVENING GENERALLY EAST
OF A TULIA TO LUBBOCK TO ODONNELL LINE. AN UPPER LEVEL STORM SYSTEM
WILL APPROACH THE AREA TODAY. INCREASING LIFT ASSOCIATED WITH THIS
STORM SYSTEM...COMBINED WITH LOW LEVEL MOISTURE THAT WILL
CONTINUE TO BE FED INTO THE ROLLING PLAINS AND EASTERN SOUTH
PLAINS TODAY...WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS
BY MID-EVENING AND CONTINUING INTO THE OVERNIGHT HOURS. THE
COMBINATION OF INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR
THE DEVELOPMENT OF ROTATING SUPERCELL THUNDERSTORMS RESULTING IN A
THREAT OF LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE
SOUTH PLAINS AND SOUTHERN LOW ROLLING PLAINS ON THURSDAY AS STRONG
WEST WINDS AND LOW RELATIVE HUMIDITIES SPREAD ACROSS THE REGION. A FIRE
WEATHER WATCH IS IN EFFECT FROM MID THURSDAY MORNING THROUGH THE
AFTERNOON. IN ADDITION...WIND SPEEDS ACROSS MUCH OF THE AREA WILL
LIKELY CLIMB INTO ADVISORY LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
Hail, Swisher
- When
- April 9, 5:15 AM CST
- Where
- Swisher County, Tulia
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.530, -101.770
Multiple reports from local officials and the public indicated that large hail fell in Tulia around 05:15 CST. The hail stones reportedly ranged in size from nickels to quarters.
Hail, Cottle
- When
- April 9, 8:14 AM CST
- Where
- Cottle County, Swearingen
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.150, -100.150
The public reported golfball size hail in Swearingen. At least one home received minor roof damage.
Hail, Dickens
- When
- April 9, 8:32 AM CST
- Where
- Dickens County, Dickens
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.620, -100.830
Half dollar size hail was reported by the public in Dickens shortly after 08:30 CST.
Hail, King
- When
- April 9, 9:05 AM CST
- Where
- King County, Dumont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.820, -100.520
Quarter size hail was reported in Dumont.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 9 to 11, 20082 deaths · $2.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 20082 deaths · $965,000 · EF0 · 42 events
- Tornadoes and Flash Flooding in Oklahoma, April 9 to 10, 2008$3.7 million · EF2 · 68 events
- Tornadoes and Flash Flooding in Arkansas, April 9 to 10, 2008$1.2 million · EF2 · 34 events
- Tornadoes and Hail in Texas, April 9 to 10, 2008$6.4 million · EF1 · 26 events
- Tornadoes in Michigan, April 9, 2008$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, April 9 to 10, 2008$241,000 · 2.5 in hail · 23 events
- Tornado and Flooding in Missouri, April 9 to 14, 2008$73,000 · EF0 · 45 events
- Flash Flooding and Hail in Oklahoma, April 9 to 10, 2008$62,000 · 1.75 in hail · 34 events
- Flash Flooding in Arkansas, April 9, 2008$250,000 · 3 events
- Flooding in New York, April 9 to 30, 2008$225,000 · 4 events
- Tornado and Flash Flooding in Arkansas, April 9, 2008$50,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92215, 92216, 92217, 92218.